Medical Dictionary Search Engines

Please be patient! It may take up to ONE minute to load all the Engines.
Problems? Please contact our support.


Search For


Specialty Search




Other encyclopedia topics: A-Ag Ah-Ap Aq-Az B-Bk Bl-Bz C-Cg Ch-Co Cp-Cz D-Di Dj-Dz E-Ep Eq-Ez F G H-Hf Hg-Hz I-In Io-Iz J K L-Ln Lo-Lz M-Mf Mg-Mz N O P-Pl Pm-Pz Q R S-Sh Si-Sp Sq-Sz T-Tn To-Tz U V W X Y Z 0-9   

Drug-induced diarrhea

Alternative names

Diarrhea associated with drugs


Diarrhea can have many causes, including medications. Diarrhea is a common side effect of medications through a variety of mechanisms:

  • Laxatives can produce diarrhea by drawing water into the gut, increasing the muscular contraction of the intestine, lubricating the lining of the gut, or a combination of these effects.
  • Antibiotics may produce diarrhea by destroying the normal bacteria of the intestine. Another bacterium, Clostridium difficile , may then colonize the GI tract.
  • Other drugs may be directly toxic to the GI tract.

Update Date: 4/18/2003

Andrew J. Muir, M.D., M.H.S., Division of Gastroenterology, Duke University Medical Center, Durham, NC. Review provided by VeriMed Healthcare Network.

©2009 [Privacy Policy] [Disclaimer]
Last updated: Tue, 06 Jan 2009 00:20:03 GMT